Nebraska, 2009

High Wind in Nebraska, January 12, 2009

January 12, 2009 · NWS LBF · 23 events in 23 counties and zones

A strong and fast moving clipper system produced high winds across western and north central Nebraska on January 12, 2009. Northwest winds of 35 to 45 mph with gusts to 60 mph occurred.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong and fast moving clipper system produced high winds across western and north central Nebraska on January 12, 2009. Northwest winds of 35 to 45 mph with gusts to 60 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 12, 2:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 12, 2:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 AM CST MON JAN 12 2009

.DISCUSSION...
FORECAST CHALLENGE IS THE WINDS TODAY. AT 08Z THE SURFACE ANALYSIS
SHOWED A 1008 MB LOW CENTERED OVER SOUTH CENTRAL NORTH DAKOTA
WHILE 3 HOUR PRESSURE CHANGES WERE ON THE ORDER OF 6 TO 9 MBS TO
THE NORTHWEST. SURFACE OBSERVATIONS IN EASTERN MONTANA SHOWED
WINDS 30 TO 36 KNOTS AND GUSTS UP TO 51 KNOTS. THROUGH 12Z THE
SURFACE LOW IS FORECAST TO TRACK SOUTHEAST ACROSS CENTRAL SOUTH
DAKOTA AND INTO WESTERN IOWA BY NOONTIME. MODELS ARE IN GOOD
AGREEMENT WITH THE TRACK THAT WILL GENERATE LITTLE PRECIPITATION
WHILE THE WIND WILL BE THE STORY.

FOR TODAY THE QUESTION IS HOW STRONG THE WINDS WILL BE TO THE
DEGREE THE WIND ADVISORY WILL BE UPGRADE TO A HIGH WIND WARNING
FOR AREAS WEST OF A LINE FROM KEYA PAHA COUNTY SOUTH TO FRONTIER
COUNTY. THE RUC SHOWS WINDS AFTER 15Z AT 35 KNOTS AND WIND GUSTS
TO 50 KNOTS ACROSS THE WEST...WITH BUFKIT DATA SHOWING STEEP LAPSE
RATES AND WINDS AT 40+ KNOTS THAT SHOULD EASILY MIX DOWN. THE WIND
ADVISORY WILL REMAIN IN EFFECT FOR THE FOUR EASTERN NORTH CENTRAL
ZONES BUT WILL NEED TO BE MONITORED IN THE EVENT WINDS ARE
STRONGER THAN INDICATED. TEMPERATURES WILL PEAK EARLY TODAY WITH
THE ARCTIC FRONT MOVING SOUTH INTO NORTHERN NEBRASKA BY 12Z. THE
NORTH MAY SEE UP TO AN INCH OF SNOW ACCUMULATIONS IN AREAS NORTH
OF HIGHWAY 2 WITH TRACE AMOUNTS SOUTH. THE WINDS WILL BEGIN DIMINISH
AFTER 5 PM WITH HIGHLIGHTS TO END AT 8 PM CST.

TONIGHT HIGH PRESSURE WILL BUILD ACROSS FOR A BREAK IN THE CLOUDS
THAT WILL RETURN TUESDAY AS THE NEXT CLIPPER MOVES OUT ON THE
PLAINS. THE TIMING OF THE WARM FRONT RETURNING EAST WILL LIMIT
COLDER AIR BACKING TO THE WEST. THE NEXT ARCTIC FRONT PUSHES SOUTH WEDNESDAY
MORNING WITH THE COLDEST DAY TO BE ON TRACK FOR THURSDAY. THE
COLDER AIR IS SHORT/LIVED WITH THE UPPER RIDGE TO BUILD EAST ON
FRIDAY THAT WILL HELP TO EDGE THE COLDER AIR EAST. THE EVENTUAL
PLACEMENT OF THE SEMI STATIONARY FRONT FRIDAY IN THE EAST WILL
IMPACT TEMPERATURES WITH FEW CHANGES MADE IN THE EXTENDED PERIOD.

&&

.AVIATION...

SURFACE TROUGH HAS PASSED EAST OF KVTN AND KLBF. CLIPPER SYSTEM LOW
CENTER LOCATED IN SCTRL ND. COLD FRONT WILL PASS KVTN SOON AFT 09Z
AND KLBF 11Z.

FOR KVTN...WINDS WILL INCREASE TO 31032G43KT AFT 12Z WITH VFR CIGS
P6SM OVC050. MVFR CIGS EXPECTED BY 18Z IN CAA REGION PERSISTING
UNTIL 13/00Z. WINDS SHOULD SUBSIDE AFT 21Z TO 34022G32KT AND
DECOUPLING QUICKLY AFT 00Z TO 33013KT. SNOW CHCS APPEAR LOW DUE TO
PREVAILING DOWNGLIDE AND DO NOT ANTICIPATE MENTION IN 12Z TAF CYCLE.

FOR KLBF...WINDS WILL INCREASE TO 31033G46KT BY 16Z WITH VFR CIGS
P6SM OVC100. MVFR CIGS ARE POSSIBLE DURING AFTN BUT NOT SUPPORTED BY
MOS GUIDANCE AND MAY REMOVE IN 12Z TAF CYCLE. WINDS SHOULD DECOUPLE
QUICKLY NEAR 00Z WITH WINDS AOB 10KTS AFT 02Z.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FROM 8 AM CST /7 AM MST/
THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING FOR
NEZ004>006-008-009-022>027- 035>038-056>059-069>071-094.

WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR NEZ007-010-028-029.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...ROBERG
Hazardous weather outlook, Jan 12, 3:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 AM CST MON JAN 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-131200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 AM CST MON JAN 12 2009 /204 AM MST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT TODAY UNTIL 8 PM CST (7 PM MST)
FOR KEYA PAHA...ROCK...LOUP...CUSTER COUNTY AND ALL COUNTIES TO
THE WEST. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CST FOR
BOYD...HOLT...GARFIELD...AND WHEELER COUNTY.

A STRONG AND FAST MOVING CLIPPER SYSTEM WILL PRODUCE VERY STRONG
WINDS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. NORTHWEST
WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED. WINDS
WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON. SNOW SHOWERS WITH
REDUCED VISIBILITY IS POSSIBLE ACROSS NORTH CENTRAL NEBRASKA
TODAY. DUE TO THE STRONG WINDS...LOW WIND CHILLS IN THE SINGLE
DIGITS ARE EXPECTED ACROSS THE NORTH CENTRAL TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A STRONG ARCTIC FRONT WILL DIVE INTO THE CENTRAL PLAINS ON
WEDNESDAY...BRINGING VERY COLD AIR INTO WESTERN AND NORTH CENTRAL
NEBRASKA. THE COLDEST TEMPERATURES WILL BE ON THURSDAY AS HIGHS
RANGE FROM AROUND 10 IN NORTH CENTRAL NEBRASKA TO THE 20S IN
SOUTHWEST NEBRASKA. MID JANUARY AFTERNOON HIGHS SHOULD REACH INTO
THE LOW TO MID 30S...WITH LOWS IN THE SINGLE DIGITS. SOME LIGHT
SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Eastern Cherry

When
January 12, 7:00 AM CST to 10:00 AM CST
Where
Eastern Cherry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Very strong winds of 50 to 60 mph buffeted the area.

High Wind, Keya Paha

When
January 12, 7:00 AM CST to 10:00 AM CST
Where
Keya Paha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Very strong winds of 50 to 60 mph buffeted the area.

High Wind, Brown

When
January 12, 7:00 AM CST to 10:00 AM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Very strong wind gusts of 50 to 60 mph buffeted the area.

High Wind, Thomas

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Thomas forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred across Thomas County during the late morning and early afternoon hours. A peak wind gust of 62 mph occurred at 1044 am CST from the Thedford, Nebraska, AWOS site.

High Wind, Blaine

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Blaine forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred across Blaine County during the early afternoon hours. A peak wind gust of 66 mph occurred at 1221 pm CST near the Dunning, Nebraska, mesonet site.

High Wind, Custer

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Custer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across Custer County during the late morning and early afternoon hours. A peak wind gust of 58 mph occurred at 1151 am CST at the Broken Bow, Nebraska, ASOS site.

High Wind, Lincoln

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Lincoln forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across Lincoln County during the late morning and early afternoon hours. A peak wind gust of 61 mph occurred at 1142 am CST at the Sutherland, Nebraska, mesonet site.

High Wind, Frontier

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Frontier forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the early afternoon hours across Frontier County. At 1259 pm CST, wind gusts were estimated near 65 mph from a pubic report at Curtis, Nebraska.

High Wind, Rock

When
January 12, 7:00 AM CST to 10:00 AM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Very strong wind gusts of 50 to 60 mph buffeted the area.

High Wind, McPherson

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
McPherson forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the morning and early afternoon hours across western Nebraska.

High Wind, Loup

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Loup forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred across Western Nebraska during the late morning and early afternoon hours.

High Wind, Logan

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Logan forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Wind gusts from 50 to 60 mph buffeted the area during the late morning and early afternoon hours.

High Wind, Hayes

When
January 12, 7:00 AM CST to 3:00 PM CST
Where
Hayes forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the early afternoon hours across southwest Nebraska.

High Wind, Sheridan

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Sheridan forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A peak wind gust of 66 mph occurred at 0724 am MST. This was obtained from a mesonet site near Gordon, Nebraska, in northern Sheridan County.

High Wind, Deuel

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Deuel forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across Deuel County during the morning and early afternoon hours. A peak wind gust of 58 mph occurred at 0850 am MST at the Big Springs, Nebraska, mesonet site. Winds gusts to 60 mph occurred at the Sidney, Nebraska, ASOS site just west of Deuel County.

High Wind, Chase

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Chase forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across Chase County during the late morning and early afternoon hours. A peak wind gust of 61 mph occurred at 1042 am MST at the Imperial, Nebraska, ASOS site.

High Wind, Western Cherry

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Western Cherry forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the morning and early afternoon hours across western Cherry County. At 724 am MST, wind gusts were measured at 66 mph from a mesonet site near Gordon, Nebraska, in extreme western Cherry County.

High Wind, Garden

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Garden forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Very strong winds of 50 to 60 mph buffeted the area.

High Wind, Grant

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Grant forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the morning and early afternoon hours across western Nebraska.

High Wind, Hooker

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Hooker forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the morning and early afternoon hours across western Nebraska.

High Wind, Arthur

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Arthur forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Wind gusts in excess of 60 mph occurred during the morning and early afternoon hours across western Nebraska.

High Wind, Perkins

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across southwest Nebraska during the late morning and early afternoon hours.

High Wind, Keith

When
January 12, 7:00 AM MST to 3:00 PM MST
Where
Keith forecast zone
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Wind gusts near 60 mph occurred across southwest Nebraska during the late morning and early afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143503, 143504, 143505, 143506, 143507, 143508, 143510, 143512, 146090, 146095, 146096, 146097, 146100, 143502, 143509, 143511, 143513, 146091, 146092, 146093, 146094, 146098, 146099.